Alert archive / Wyoming / High Wind Warnings in 2022

High Wind Warning 17, NWS Cheyenne, WY

February 12, 20224 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Feb 12, 2022, 9:08 PM MST for 4 counties in Wyoming. It took effect at Feb 13, 2022, 5:00 AM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 12, 2022, 9:08 PM MST (04:08 UTC)
In effect from
Feb 13, 2022, 5:00 AM MST
Expired
Feb 13, 2022, 2:41 PM MST
In force
10 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 4.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2022-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2022-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4532 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

167 
WWUS75 KCYS 130408
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
908 PM MST Sat Feb 12 2022

WYZ110-140000-
/O.UPG.KCYS.HW.A.0015.220213T1400Z-220214T0000Z/
/O.NEW.KCYS.HW.W.0017.220213T1200Z-220214T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
908 PM MST Sat Feb 12 2022

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM MST SUNDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...North Snowy Range Foothills.

* WHEN...From 5 AM to 5 PM MST Sunday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

&&

$$

WYZ106-140000-
/O.NEW.KCYS.HW.W.0017.220213T1200Z-220214T0000Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
908 PM MST Sat Feb 12 2022

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM MST SUNDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County.

* WHEN...From 5 AM to 5 PM MST Sunday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

&&

$$

BW
3 follow-up statements
815 
WWUS75 KCYS 130959
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
259 AM MST Sun Feb 13 2022

WYZ106-110-132200-
/O.CON.KCYS.HW.W.0017.220213T1200Z-220214T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
259 AM MST Sun Feb 13 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  expected.
  

* WHERE...Central Laramie Range and Southwest Platte County.

* WHEN...From 5 AM to 5 PM MST Sunday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. 

&&

$$

WYZ116-117-132200-
/O.NEW.KCYS.HW.A.0016.220213T1200Z-220214T0000Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
259 AM MST Sun Feb 13 2022

...HIGH WIND WATCH IN EFFECT THROUGH THIS AFTERNOON...

* WHAT...West winds 30 to 35 mph with gusts up to 55 mph.

* WHERE...South Laramie Range and Laramie Range Foothills.

* WHEN...From 5 AM to 5 PM MST Sunday

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
783 
WWUS75 KCYS 132026
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
126 PM MST Sun Feb 13 2022

WYZ110-141200-
/O.NEW.KCYS.HW.A.0017.220214T1500Z-220215T0300Z/
/O.CON.KCYS.HW.W.0017.000000T0000Z-220214T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
126 PM MST Sun Feb 13 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...
...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected.

* WHERE...North Snowy Range Foothills, including Interstate 80
  between Laramie and Rawlins.

* WHEN...High Wind Warning in effect until 5 PM Sunday. High Wind Watch
  in effect Monday morning through Monday evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers, with a risk for blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ106-140000-
/O.CON.KCYS.HW.W.0017.000000T0000Z-220214T0000Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
126 PM MST Sun Feb 13 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  expected. 

* WHERE...Central Laramie Range and Southwest Platte County,
  including Interstate 25 between Chugwater and Wheatland.

* WHEN...Until 5 PM MST Sunday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers, with a risk for blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ116-117-140000-
/O.CON.KCYS.HW.A.0016.000000T0000Z-220214T0000Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
126 PM MST Sun Feb 13 2022

...HIGH WIND WATCH REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...West winds 30 to 35 mph with gusts up to 55 mph.

* WHERE...South Laramie Range and Laramie Range Foothills.

* WHEN...Until 5 PM MST Sunday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
599 
WWUS75 KCYS 132141
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
241 PM MST Sun Feb 13 2022

WYZ110-141215-
/O.CAN.KCYS.HW.W.0017.000000T0000Z-220214T0000Z/
/O.CON.KCYS.HW.A.0017.220214T1500Z-220215T0300Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
241 PM MST Sun Feb 13 2022

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible.

* WHERE...North Snowy Range Foothills, including Interstate 80 
  between Laramie and Rawlins. 

* WHEN...Monday morning through Monday evening. 

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers, with a risk for blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

WYZ106-132245-
/O.CAN.KCYS.HW.W.0017.000000T0000Z-220214T0000Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
241 PM MST Sun Feb 13 2022

...HIGH WIND WARNING IS CANCELLED...

Strong winds have eased and are no longer expected to reach warning
levels this afternoon. Therefore, the High Wind Warning has been
cancelled.

$$

WYZ116-117-132245-
/O.CAN.KCYS.HW.A.0016.000000T0000Z-220214T0000Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
241 PM MST Sun Feb 13 2022

...HIGH WIND WATCH IS CANCELLED...

Strong winds have eased and are no longer expected to reach warning
levels this afternoon. Therefore, the High Wind Watch has been 
cancelled. Wind gust up to 50 MPH are still possible through the
evening.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Feb 12, 4:35 PM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Feb 12, 4:35 PM MST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
435 PM MST Sat Feb 12 2022

.SHORT TERM...(This evening through Tuesday)
Issued at 200 PM MST Sat Feb 12 2022

Forecast concerns deal with strong winds for a time Sunday. Then
onset of snow chances Tuesday afternoon.

Currently...1036mb surface high analyzed across northwestern
Colorado...into western Wyoming into northern Idaho this
afternoon. Stalled arctic boundary lays across eastern
Nebraska...into central South Dakota...into western North Dakota.
Did have a fairly strong gradient this morning between Craig and
Casper with 850/700mb height gradients of 59/42mtrs. That has
since been decreasing this afternoon. We did get real close to
warning criteria out in WYZ110 this morning with CR402 WYDOT site
reporting a wind gust to 57 mph with the strongest gradients.

Concerns for strong winds Sunday as Craig to Casper gradients
increase to 68/47mtrs respectively. GFS 700mb winds out by
Arlington up to 40-45kts...roughly 5-10kts higher than what they
were this morning. Decided to issue a High Winds Watch for WYZ110
with the increased gradients and 700mb winds. Evening/Mid shifts
can upgrade if the 00Z wind guidance shows something similar.

Perhaps our best day of marginally strong winds may be Monday as
700mb winds continue to increase up to 45-50kts. Could see
Arlington and possibly Bordeaux hitting Monday.

Still on track for a fairly widespread light snow event possibly
starting as early as Tuesday afternoon. Pacific low pressure
system tracks into the PACNW Monday afternoon and into western
Wyoming Tuesday afternoon. Model disagreement as ECMWF and SREF
faster on the onset over the GFS by about 6-12 hours. Followed the
ECMWF and SREF as they are in fairly good agreement on QPF
placement and amounts.

.LONG TERM...(Tuesday night through Saturday)
Issued at 200 PM MST Sat Feb 12 2022

The main concerns for the long term forecast include widespread
light to moderate snowfall event expected Tuesday night through
Thursday morning, followed by the potential for strong winds on
Thursday night into Friday.

The next major weather player will be associated with a vigorous
500- mb low diving out of the Gulf of Alaska and into the Pacific
Northwest on Monday into Tuesday. This will be the first system in
quite some time to take a more direct route from the Pacific and
may have better moisture potential than the last several storms.
However, lack of favorable synoptic scale uplift, and the fairly
progressive nature of the primary 500-mb trough will be working
against significant precipitation totals.

By Tuesday night, the 500-mb low is expected to start to close off
after diving well south towards northern Arizona. The cold frontal
passage is expected to be quite significant, with 700mb temperatures
dropping from near 0C on Tuesday to around -15C by Wednesday
afternoon. Our region should see some moderate snow showers push
through with the front starting Tuesday evening into Wednesday
morning, which could be our greatest opportunity for heavier
precipitation rates. However, with the strongest 500-mb vorticity
and upper level jet stream positioned well to our south, this
doesn't look like a particularly major event for us at this time.
A weak, secondary shortwave will dive down the spine of the
northern Rockies on Wednesday afternoon into Wednesday night. The
positioning of the northern branch of the jet could be more
favorable for synoptic scale uplift with continuing low level
upslope flow, but we expect to be fairly starved of moisture at
this time. For now, expecting some light snow showers to continue
into Thursday morning. With the prolonged event and ample cloud
cover, have nudged high temperatures down for Wednesday into
Thursday as well. Overall, currently expecting a light to moderate
event perhaps reaching Winter Weather Advisory criteria, with
pretty decent confidence for the current lead time, but the
situation certainly has time to change.

The northern branch of the jet stream is expected to translate over
Wyoming on Thursday, which may put us in the right exit region
favorable for descent and thus strong winds by Thursday night into
Friday. Guidance based on the latest GFS shows high probabilities
for gusty winds in the wind prone areas. There is also pretty strong
agreement on the general synoptic set up. The deterministic GFS is
actually on the low end of its own ensemble spread for 700-mb winds
on Friday morning. So this may be our next wind event, but
considering its over five days out, there is plenty of time to wait
and see.

In the very long term, models are continuing to show a subtle
pattern change initiated by retrograding the incredibly persistent
west coast ridge just far enough off the coast to keep the Gulf of
Alaska open. Models have been trying to break down the ridge in the
long term for weeks now, which has not played out, so that
introduces some skepticism with this trend. However, considering the
planetary scale, there is some strengthening MJO related convection
in the eastern Indian Ocean after a dearth of tropical convective
activity over the last month. Research has shown such activity can
sometimes lead to troughing in the Gulf of Alaska and western
Canada. Ensemble guidance shows the ridge weakening, but not
clearing out entirely. Still, a weakened ridge would still allow for
more moisture in the persistent northwest flow, and perhaps renewed
mountain snow activity, which has been lacking recently.

&&

.AVIATION...(For the 00Z TAFS through Sunday afternoon)
Issued at 435 PM MST Sat Feb 12 2022

North to northwest flow aloft will continue this weekend with
intervals of mid to high clouds at times.  Other than winds, overall
Aviation impacts should be low through Sunday afternoon.

HAZARDS/WEATHER TRENDS: VFR conditions will continue through the
forecast period into Sunday with mid to high clouds dissipating
tonight. Gusty winds from this afternoon expected to diminish
shortly after sunset, but KLAR and KCYS may remain gusty at times
tonight.  Otherwise, some LLWS expected across the western Nebraska
terminals between 01z to 05z as surface winds decouple.

&&

.FIRE WEATHER...
Issued at 200 PM MST Sat Feb 12 2022

A dry and breezy period ahead through Tuesday as high pressure
stays in control of the weather across the Rockies. Will see a
warming trend over the next few days...fortunately...afternoon
humidity stays above critical levels with good to excellent
overnight humidity recoveries. So fire weather concerns are
marginal. Next snow possibility looks to be Tuesday night into
Wednesday as next Pacific low pressure system moves into the area
from the west.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...High Wind Watch from Sunday morning through Sunday afternoon for
     WYZ110.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...MN
AVIATION...TJT
FIRE WEATHER...GCC
Hazardous weather outlook, Feb 12, 4:17 AM MST, 16 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
417 AM MST Sat Feb 12 2022

WYZ101>119-131130-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
417 AM MST Sat Feb 12 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A brief window of elevated to strong winds in the wind prone areas
will be possible on Sunday.

A weak storm system may bring some accumulating snowfall to to SE
WY on Wednesday.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-131130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
417 AM MST Sat Feb 12 2022

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Some light accumulations of snow will be possible on Wednesday
into Wednesday night.

.Spotter information statement...

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 2:59 AM MSTHigh Wind WatchCYSAlbany, Laramie12 hr
Feb 13, 1:26 PM MSTHigh Wind WatchCYSAlbany, Carbon14 hr

Nearby

High Wind Warnings in Wyoming, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.